U.S. doctors online nowAsk doctors free
OH
A 27-year-old female asked:

Ppi's are actually making my gerd worse, (this is not in my head) does anyone have an explanation for this?

5 doctor answers8 doctors weighed in
Dr. Ajay Acharya
A Verified Doctoranswered
38 years experience
Depends: Treatment of GERD.... avoid spicy hot food, Make your carbonated drink flat, Raise head end 15-30 deg up, Do not go to bed immidiate after fool meal....stay upright for a hr or so, reduce your abdominal obesity. In spite of that if no releif...add a pro kienetic med like reglan (metoclopramide).
Dr. Anthony Fritz
Internal Medicine 34 years experience
Esophagus: Esophageal hypersensitivity is the most common reason for "failure" of PPIs that are being taken compliantly. Please consider seeing your health care provider for additional or alternative treatment
Dr. Leslie Leighton
Internal Medicine 38 years experience
Not GERD: If PPIs are not helping and actually making things worse you probably do not have true GERD.
Dr. Anne Phelan-adams
A Verified Doctoranswered
A US doctor answeredLearn more
Theoretically: The stomach is highly acidic for many good reasons. For one, acid helps kill bacteria that might otherwise cause intestinal infection. Also, it helps prevent colonization by yeast which ferment in the stomach & cause belching, stomach discomfort and, perversely, increased acid in the esophagus. Unless stomach acidity is the prime culprit in your case, PPI's could make your symptoms worse.
Dr. David Earle
General Surgery 32 years experience
Stop PPI's: First thing to do is stop the meds causing a problem. May need to confirm the diagnosis. This is best done with testing - high resolution esophageal manometry, 24 or 48 hour pH testing off medication, upper endoscopy, and possibly upper GI contrast study. May need a referral to a GI specialist, or surgeon performing anti-reflux procedures to get these done. Hope this helps!

Related questions

A 28-year-old male asked about a 67-year-old female:
Now long is the typical initial treatment for GERD with PPIs?
1 doctor answer1 doctor weighed in
A 28-year-old male asked about a 67-year-old female:
Do you need to take iron supplements if you taking PPIs for GERD?
1 doctor answer1 doctor weighed in
A 28-year-old male asked about a 67-year-old female:
Are there any other medications normally prescribed with PPIs for GERD? Can you just take the PPI only?
1 doctor answer1 doctor weighed in
Last updated Sep 28, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.